Shortly after starting HAART meds -- Norvir boosted Crixivan and Combivir. I'm also taking Dapsone for OI prevention -- my hemoglobin dropped from 14+ to 9. I started getting Procrit injections. After the first 6 weeks there was little difference, so the dose was increased. After another 6 weeks I'm only at 9.8. How long does it usually take to get back in the normal range? Should I consider changing my meds ? There's so much contradictory info out there, I'm not sure what to think.
Thanks for your time,
First off, your HIV specialist should try to determine the exact cause or causes of your anemia. Since you experienced a significant drop in your hemoglobin shortly after beginning your HAART meds, this would be a prime suspect. Combivir does contain AZT, which is well known to suppress the production of red blood cells in some people. Procrit is definitely indicated for this type of anemia, and is generally highly effective. So why might this not be working as well as anticipated for you? Several possibilities come to mind. To effectively make new red blood cells, the body requires certain nutrients, including iron. Often, our iron stores are depleted or insufficient to keep up with the Procrit-stimulated revved-up production of new red blood cells. Your physician should check your iron stores and supplement you with iron if needed. This is one of the most common reasons that the response to Procrit is less brisk than expected. Also, you should check your dose of Procrit. We recommend starting at 40,000 units of Procrit once per week, and increasing the dose if the response is sub optimal. What dose are you receiving?
Equally important is the possibility that there may be more than one cause for your anemia. For instance, you are on Dapsone for PCP prophylaxis. There is a medical condition called G6PD (glucose-6-phosphate dehydrogenase) deficiency that can be exacerbated by dapsona use. G6PD deficiency is a genetic condition seen more commonly in certain races. A simple blood test can screen for the condition. Other causes for anemia include bleeding, opportunistic infections (MAC, TB, Parvovirus B19, etc.), nutritional deficiencies, and even chronic disease (such as HIV or cancer). All of these as well as other potential causes need to be investigated. Procrit is extremely safe and effective when used to treat specific types of anemia, such as AZT-induced anemia or anemia of chronic disease. However, Procrit would not be appropriate for anemia caused by iron, vitamin B12, or folic acid deficiencies. These conditions would be effectively treated with the appropriate supplement.
In general, you should see a significant response to Procrit therapy in 2 to 4 weeks.
Hope that helps. If you are still having trouble, please write back with more details, and I'll try to give additional guidance.